What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 11:47 AM CST, 35 minutes earlier. Its key messages:
- Several opportunities for thunderstorms through tomorrow. Most noted this afternoon and evening north, and again Thursday afternoon and evening south. Slight Risk (2/5) of severe weather for both of those windows.
- Elevated heat and humidity approaching advisory criteria south half Thursday. Additional heat concerns next week Sun-Tue.
- Dry Friday, then intermittent chances for showers & storm Fri night into early next week
Area forecast discussion, Jun 12, 11:47 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1247 PM CDT Wed Jun 12 2024
...Updated for the 18z Aviation Discussion...
.KEY MESSAGES...
- Several opportunities for thunderstorms through tomorrow. Most
noted this afternoon and evening north, and again Thursday
afternoon and evening south. Slight Risk (2/5) of severe
weather for both of those windows.
- Elevated heat and humidity approaching advisory criteria south
half Thursday. Additional heat concerns next week Sun-Tue.
- Dry Friday, then intermittent chances for showers & storm Fri
night into early next week
&&
.DISCUSSION...
Issued at 400 AM CDT Wed Jun 12 2024
A fairly typical summer-like pattern will be in place through
this forecast period (into early next week) as IA remains
between an active northern CONUS jet and progressive upper level
ridging. This will result in seasonal to above normal warmth
and humidity and varied thunderstorm chances for an extended
period.
Our weather was largely inactive early this morning,
although our attention will turn toward slowly expanding
convection from MT into the Dakotas. This will continue through
the day and expand eastward driven by lift and theta-e advection
ahead of the US/Canadian border upper trough. Increasing instability
across the High Plains is expected to expand into MN ahead of
an approaching frontal boundary. The 03Z extended RAP suggests
2-3K J/kg MLCAPEs into MN, but lesser values +/- 1000 J/kg
farther south into northern IA. 00Z HREF members are in fairly
good agreement with generally elevated convection advecting
and/or expanding into northern IA late morning through the
afternoon and early evening, with additional storms ignited by
low level convergence along the front possibly following close
behind. Forecast soundings in the airmass across northern IA
depict very summer-like and warm inverted-V soundings with
fairly steep low level lapse rates. 0-6km shear of 40+kts with
favorable NW-SE orientation, elongated hodographs, and the
steep lapse rates with 1000-1400 J/kg DCAPEs all support a risk
of damaging wind and large hail in the Slight Risk area,
especially if storm become rooted lower and more surface based
with time. The heavy rain potential appears to have diminished
somewhat from this time yesterday with 00Z HREF 2"+
probabilities much less, now <30%. Temp wise, the NBM was
around ~4F too cool yesterday so boosted temps further to higher
percentiles today and tomorrow, at or approaching 90th
percentile of 00z MOS and deterministic guidance, and there is
some concern that may even not be sufficient.
There should be a relative lull overnight into early Thursday
morning, but lingering mid level forcing in the left entrance
region of the jet segment approaching the Great Lake will keep
chances for weaker convection into the morning north. By
afternoon the associated frontal boundary should be sagging
southward through the forecast area with our attention turning
to southern IA. The warm sector ahead of the front should see
highs in the mid 90s, and with 65-70F dewpoints conditions
approaching Heat Advisory criteria will be in place as heat
indices reach 100F in a few spots, and Wet Bulb Globe
Temperature (WBGT) Risk reaches High and isolated Extreme
levels, 3 and 4 of 4 risk levels respectively. 00Z HREF ARW core
HRW ARW and HRRR members are quite aggressive developing a
strong MCS across southern IA during peak heating tomorrow
afternoon. Recent RAP and HRRR extended runs both have been
consistent depicting 2-3K J/kg, low inhibition MLCAPEs driven by
65-70F surface dewpoints: higher than today. With 40+kts of
deep shear and four figure DCAPEs large hail and damaging winds
will again be possible. Although the low level kinematics are
weak, an isolated more thermodynamically driven tornado cannot
be ruled out considering the degree of instability. 00Z HREF
strong wind probabilities are fairly high across southern IA,
and 00Z and 06Z HRRR runs have both depicted a small cluster of
storms with significant wind potential (gusts 60+kts) somewhere
in the vicinity of our far SE corner into DVN's eastern IA
counties. Would not be surprised to see SPC raise severe weather
probabilities for those areas later today or heading into
tomorrow.
Any precip potential should exit south and east overnight into
Fri morning as the front exits, leading to fair weather and
seasonal temperatures for a brief break. It won't last long
however with off and on thunderstorm chances starting Friday
night and lasting through the remainder of the period into early
next week. Lift ahead of a Rockies short wave will start by
then, and continue through its passage later in the weekend, and
then persistent southwest flow will follow ahead of a northern
Plains trough into Tuesday. Iowa should be into the warm sector
starting Sunday with highs and heat indices often in the 90s.
The WBGT Risk categories seem a bit more tempered in this range
however, often no worse than Moderate (2/4) south half, likely
due to breezy winds at times. Seasonal to occasional plus
climatology moisture parameter space suggests locally heavy
rains may be possible at times from the weekend into early next
week, with windows of concern over the weekend along and ahead
of the aforementioned drifting short wave, and along a slow
moving frontal boundary which appears to be late Tuesday at this
lead time. There will be some severe weather potential
considering the instability driven by a seasonally warm and humid
airmass, but weak shear in upper ridging may temper that a bit.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1247 PM CDT Wed Jun 12 2024
Scattered showers and thunderstorms will pass across the area
early this afternoon in northern Iowa with impacts to
KFOD/KMCW/KALO. Showers are producing stronger gusts around
40-45 kts in additional to background breezy winds gusting
20-30 kts. A secondary line of storms is possible north late
tonight, though confidence is much lower. Any impacts would
mainly develop at KMCW if this line develops. More robust storms
possible tomorrow evening near KOTM.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Small
AVIATION...Hagenhoff
Hazardous weather outlook, Jun 12, 3:15 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
415 AM CDT Wed Jun 12 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-130915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
415 AM CDT Wed Jun 12 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Strong to severe storms are possible, especially over northern and
possibly central Iowa this afternoon to evening. Damaging winds
and hail are the main threats, though a tornado or two cannot be
ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional storms are forecast Thursday, with strong to severe
storms possible in portions of southern and eastern Iowa in the
afternoon to evening.
Active weather is expected to continue this weekend and into
early next week with multiple chances for showers and storms.
More details regarding timing and severe potential will be better
known in the coming days.
Heat will continue to build today and into the weekend with heat
index values in the upper 90s in southern Iowa by Thursday, as
well as on Sunday and Monday. Otherwise, outside of Friday,
temperatures in the upper 80s to mid 90s are generally expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at various times this week and
weekend.
In the hours before
Special weather statement, Jun 12, 11:35 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1235 PM CDT Wed Jun 12 2024
IAZ004>007-015>017-023>025-033>035-044>046-057-058-121915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City,
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City,
Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll,
Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard,
and Casey
1235 PM CDT Wed Jun 12 2024
...Gusty Winds up to around 50 mph Possible with High Based Rain
Showers and Storms...
WHAT...Brief gusty winds up to and in excess of 50 mph may be
experienced with high based showers and thunderstorms.
WHERE...Much of northern and western Iowa
WHEN...Now until 215 PM
IMPACTS...Small branches may be damaged and loose
objects may be blown around.
PREPAREDNESS AND PRECAUTIONARY
ACTIONS...If outdoors, consider seeking shelter inside a building.
Dodson